Alert archive / Texas / Flash Flood Warnings in 2023
Flash Flood Warning 44, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Jul 1, 2023, 6:46 PM CDT for Ector County, Midland County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 1, 2023, 6:46 PM CDT (23:46 UTC)
- Expired
- Jul 1, 2023, 10:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Ector County, TX, Midland County, TX
The radar
The Midland/Odessa radar (KMAF), 17 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 11.8 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1018 J/kg
- Mixed-layer CIN
- -218 J/kg
- Mixed-layer LCL
- 1182 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 268 m²/s²
- 0-3 km storm-relative helicity
- 427 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted.
940
WGUS54 KMAF 012346
FFWMAF
TXC135-329-020300-
/O.NEW.KMAF.FF.W.0044.230701T2346Z-230702T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
646 PM CDT Sat Jul 1 2023
The National Weather Service in Midland/Odessa has issued a
* Flash Flood Warning for...
Northeastern Ector County in western Texas...
Northwestern Midland County in western Texas...
* Until 1000 PM CDT.
* At 646 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Additional rainfall amounts of
1 to 2 inches are possible in the warned area. Flash flooding is
ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Midland, Odessa, Midland International Air and Space Port, West
Odessa, Odessa Schlemeyer Field and Warfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3176 10251 3208 10254 3208 10218 3195 10211
FLASH FLOOD...RADAR INDICATED
$$
Rick Hluchan1 follow-up statement
634
WGUS74 KMAF 020104
FFSMAF
Flash Flood Statement
National Weather Service Midland/Odessa TX
804 PM CDT Sat Jul 1 2023
TXC135-329-020300-
/O.CON.KMAF.FF.W.0044.000000T0000Z-230702T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ector TX-Midland TX-
804 PM CDT Sat Jul 1 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 10 PM CDT THIS
EVENING FOR NORTHEASTERN ECTOR AND NORTHWESTERN MIDLAND COUNTIES...
At 804 PM CDT, Thunderstorms have ended, but residual flash flooding
is still possible as water runs off.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Midland, Odessa, Midland International Air and Space Port, West
Odessa, Odessa Schlemeyer Field and Warfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3176 10251 3208 10254 3208 10218 3195 10211
FLASH FLOOD...RADAR INDICATED
$$
Rick HluchanWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 1, 6:25 PM CDT, 21 minutes earlier.
Area forecast discussion, Jul 1, 6:25 PM CDT, 21 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 625 PM CDT Sat Jul 1 2023 ...New AVIATION... .SHORT TERM... (This afternoon through Sunday night) Issued at 135 PM CDT Sat Jul 1 2023 A trough over the Central Plains extends down into TX and NM while high pressure remains over the SE and Western States. This trough will swing east tonight weakening the ridge over the Gulf states as the one over CA/NV strengthens. The western ridge will grow Sunday reaching from the Pacific into NM as the base of the trough lingers along the Red River. Had a weak front move into the area this morning and make it down to MAF before stalling out then being pushed northward by the southerly flow. Lows expected to drop into the 60s tonight except for 70s along the Pecos and Rio Grande. Highs Sunday warm into the low to mid 90s across most of the region. The frontal boundary will be an excellent focus for thunderstorm development. As of 18z have no storms along the boundary within the CWA with one storm over the Davis Mountains another north of Van Horn. Models blow up storms late afternoon/early evening across Lea County into the Western Permian Basin. This complex of storms moves south through Central Permian Basin during the evening then into Crockett and Val Verde overnight. The SWODY1 has a small slight risk right over the Permian Basin so could see some of these storms become severe. Damaging wind will be the main concern along with isolated large hail possible. Best chance Sunday will be over the Davis Mountains southward across the Marfa Plateau. && .LONG TERM... (Monday through Friday) Issued at 135 PM CDT Sat Jul 1 2023 The pattern slowly shifts to warmer and drier after this weekend. An upper level ridge takes hold over the Desert Southwest and broadens itself to just cover portions of the forecast area. Highs gradually go from near normal in the mid 90s to the upper 90s and low 100s towards the middle and end of this coming week. Now it will not be the late June heat we recently saw, but temperatures will be a few degrees above normal. Morning lows stay near normal in the upper 60s to low 70s. The normal high terrain cool spots getting into the upper 50s to low 60s. With high pressure building back in during the week, rain chances will decrease with the Davis Mountains and Presidio Valley seeing the best chances for isolated to scattered shower activity during most afternoons. && .AVIATION... (00Z TAFS) Issued at 620 PM CDT Sat Jul 1 2023 Current terminal impacts are contingent on convection with all terminals outside KFST seeing some type of impact from thunderstorm activity nearby. Primary sites of concern the next few hrs will be KMAF and KINK where KMAF is currently under an AWW for lightning inside 10nm. This threat will continue through 02-03z for most sites with improvement everywhere after 05z. Winds will be vrb under the influence of outflows from regional convection. Winds will be occasionally gusty >20kts through the evening before generally <12kts overnight into tomorrow. Overall, VFR prevailing outside TS. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 68 93 70 95 / 50 20 10 0 Carlsbad 68 97 68 97 / 20 30 20 10 Dryden 72 90 72 94 / 30 40 10 10 Fort Stockton 69 93 71 96 / 30 30 10 10 Guadalupe Pass 67 91 68 92 / 20 40 20 20 Hobbs 65 94 66 95 / 20 20 20 10 Marfa 59 89 59 89 / 40 60 20 40 Midland Intl Airport 69 94 70 96 / 70 20 10 0 Odessa 69 94 70 96 / 60 20 10 0 Wink 69 96 71 99 / 30 20 10 0 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...None. NM...None. && SHORT TERM...72 LONG TERM....93 AVIATION...87
Hazardous weather outlook, Jul 1, 1:39 PM CDT, 5 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 139 PM CDT Sat Jul 1 2023 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-021845- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 139 PM CDT Sat Jul 1 2023 /1239 PM MDT Sat Jul 1 2023/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...This afternoon and tonight. There is a marginal to slight risk for afternoon and evening thunderstorms, some may be severe, with lightning, gusty strong winds,and large hail the main threats. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
In the hours before
Local storm report, Jul 1, 4:38 PM CDT, 2 hours 8 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
438 PM CDT Sat Jul 1 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM Hail Mentone 31.71N 103.60W
07/01/2023 E1.25 inch Loving TX Trained Spotter
Trained spotter observed quarter to half
dollar size hail in Mentone.
&&
casSpecial weather statement, Jul 1, 5:19 PM CDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
519 PM CDT Sat Jul 1 2023
TXZ063-070-012300-
Reagan TX-Glasscock TX-
519 PM CDT Sat Jul 1 2023
...A strong thunderstorm will impact portions of southern Glasscock
and northern Reagan Counties through 600 PM CDT...
At 519 PM CDT, Doppler radar was tracking a strong thunderstorm 18
miles south of Garden City. This storm was nearly stationary.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Stiles and Saint Lawrence.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3125 10169 3174 10176 3180 10127 3131 10127
TIME...MOT...LOC 2219Z 325DEG 3KT 3160 10154
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
29Special weather statement, Jul 1, 5:29 PM CDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
529 PM CDT Sat Jul 1 2023
TXZ050-061-012315-
Andrews TX-Ector TX-
529 PM CDT Sat Jul 1 2023
...A strong thunderstorm will impact portions of northwestern Ector
and south central Andrews Counties through 615 PM CDT...
At 528 PM CDT, Doppler radar was tracking a strong thunderstorm near
Goldsmith, or 18 miles south of Andrews. This storm was nearly
stationary.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Goldsmith.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3208 10277 3217 10258 3205 10241 3191 10265
TIME...MOT...LOC 2228Z 313DEG 3KT 3206 10262
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
29Special weather statement, Jul 1, 5:32 PM CDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
532 PM CDT Sat Jul 1 2023
NMZ034-TXZ050-060-012315-
Southern Lea County NM-Andrews TX-Winkler TX-
532 PM CDT Sat Jul 1 2023
...A strong thunderstorm will impact portions of southeastern Lea,
southwestern Andrews and northern Winkler Counties through 615 PM
CDT/515 PM MDT/...
At 532 PM CDT/432 PM MDT/, Doppler radar was tracking a strong
thunderstorm over Jal Airport, or near Jal, moving northeast at 10
mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Jal, Jal Airport and Bennett.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3203 10353 3219 10356 3236 10296 3202 10294
TIME...MOT...LOC 2232Z 235DEG 7KT 3217 10317
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
29Special weather statement, Jul 1, 6:02 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
602 PM CDT Sat Jul 1 2023
TXZ050-051-061-062-012345-
Midland TX-Martin TX-Andrews TX-Ector TX-
602 PM CDT Sat Jul 1 2023
...A strong thunderstorm will impact portions of northeastern Ector,
southeastern Andrews, northwestern Midland and southwestern Martin
Counties through 645 PM CDT...
At 601 PM CDT, trained weather spotters reported a strong
thunderstorm moving east at 10 mph.
HAZARD...Landspouts, wind gusts of 50 to 55 mph, and penny size
hail.
SOURCE...Trained weather spotters reported a landspout near
Goldsmith.
IMPACT...Minor damage to outdoor objects is possible. Gusty winds
could knock down tree limbs and blow around unsecured
objects.
Locations impacted include...
Midland, Midland International Air and Space Port and Midland
Airpark.
This includes Interstate 20 between mile markers 133 and 141.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3197 10253 3216 10254 3218 10200 3195 10200
TIME...MOT...LOC 2301Z 255DEG 9KT 3205 10220
LANDSPOUT...OBSERVED
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
29Special weather statement, Jul 1, 6:27 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
627 PM CDT Sat Jul 1 2023
TXZ070-020030-
Reagan TX-
627 PM CDT Sat Jul 1 2023
...A strong thunderstorm will impact portions of Reagan County
through 730 PM CDT...
At 627 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Reagan County Airport, or 12 miles north of Big Lake,
moving southeast at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Big Lake, Reagan County Airport, Best and Stiles.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3108 10176 3135 10176 3154 10127 3108 10127
TIME...MOT...LOC 2327Z 301DEG 9KT 3137 10143
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
29The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 7:27 PM CDT | Flash Flood Warning | MAF | Borden, Dawson, Gaines | 3 hr |
| Jun 30, 7:57 PM CDT | Special Weather Statement | MAF | Borden, Scurry | 48 min |
| Jun 30, 8:58 PM CDT | Special Weather Statement | MAF | Howard, Mitchell, Scurry | 47 min |
| Jun 30, 9:32 PM CDT | Flash Flood Warning | MAF | Borden, Howard, Mitchell, Scurry | 3 hr |
| Jul 1, 3:04 PM CDT | Severe Thunderstorm Warning | MAF | Culberson | 41 min |
| Jul 1, 3:59 PM CDT | Special Weather Statement | MAF | Loving | 46 min |
| Jul 1, 4:19 PM CDT | Severe Thunderstorm Warning | MAF | Loving, Reeves, Ward | 56 min |
| Jul 1, 4:26 PM CDT | Special Weather Statement | MAF | Glasscock | 49 min |
| Jul 1, 5:14 PM CDT | Severe Thunderstorm Warning | MAF | Loving, Winkler | 61 min |
| Jul 1, 5:19 PM CDT | Special Weather Statement | MAF | Reagan | 41 min |
| Jul 1, 5:29 PM CDT | Special Weather Statement | MAF | Ector | 46 min |
| Jul 1, 5:32 PM CDT | Special Weather Statement | MAF | Winkler | 43 min |
| Jul 1, 5:53 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Winkler | 52 min |
| Jul 1, 6:02 PM CDT | Special Weather Statement | MAF | Ector | 43 min |
| Jul 1, 6:14 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Gaines | 46 min |
| Jul 1, 6:27 PM CDT | Special Weather Statement | MAF | Reagan | 63 min |
| Jul 1, 6:53 PM CDT | Severe Thunderstorm Warning | MAF | Gaines | 52 min |
| Jul 1, 6:55 PM CDT | Special Weather Statement | MAF | Andrews | 50 min |
Nearby
Flash Flood Warnings in Texas, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.